The 2008 Expert Consensus Document on Reducing the Gastrointestinal Risks of Antiplatelet Therapy and NSAID Use has details of risks of daily use of ASA.
In a survey of people 65 years of age and older, 70% used NSAIDs at least once weekly, and 34% used them at least daily. The prevalence of at least weekly ASA usage was 60%.9 More than 111 million NSAID prescriptions were written in 2004.10
Upper gastrointestinal events (UGIE), symptomatic or complicated ulcers, occur in 1 of every 20 NSAID users and in 1 of 7 older adults using NSAIDs,19 accounting for 30% of UGIE-related hospitalizations and deaths.20–22
2. GI Effects of ASA
Recommendation: The use of low-dose ASA for cardioprophylaxis is associated with a 2- to 4-fold increase in UGIE risk. Enteric-coated or buffered preparations do not reduce the risk of bleeding.
The use of low-dose ASA is associated with a 2- to 4-fold increased risk of UGIE,37,38 which is not reduced by the use of buffered or enteric-coated preparations.39,40
Fourteen randomized placebo-controlled trials have presented data on UGIE with cardiac-dose ASA (75 to 325 mg per day) in adults. When these data are pooled, the absolute increased risk per year of UGIE with ASA is 0.12% when compared with placebo (number needed to harm=833), withconflicting evidence of risk reduction with lower doses (75 to 162.5 mg) versus higher doses (greater than 162.5 to 325 mg).41
The estimated average excess risk of UGIE related to cardioprophylactic doses of ASA is 5 cases per 1000 ASA users per year.42 Among elderly patients, the odds ratios (ORs) of bleeding with daily doses of ASA of 75, 150, and 300 mg are 2.3, 3.2, and 3.9, respectively.37 Dose reduction does not appear to reduce antithrombotic benefits; however, dose escalation does seem to increase bleeding complications.43 Additionally, case series implicate OTC use of low-dose ASA in over one third of the patients admitted for GI hemorrhage,44 suggesting that patients who self-medicate may be unaware of the significant increase in their risk of UGIE.
The use of enteric-coated or buffered formulations does not appear to reduce the risk of GI bleeding complications,39,40,50 a finding that suggests that the upper GI side effects of ASA are a result of a systemic effect, in addition to its potent topical action to induce chemical injury.